MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER VASCULAR PLUG II; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

ABBOTT MEDICAL AMPLATZER VASCULAR PLUG II; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number 9-AVP2-010
Medical Device Problem Codes Difficult to Advance (2920); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Thrombosis/Thrombus (4440)
Date of Event 07/27/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2022, a 10mm amplatzer vascular plug 2 was selected for an internal iliac artery embolization procedure.It was noted that during procedure the amplatzer vascular plug 2 was unable to be loaded through a 4.5fr parent guide catheter.The decision was made to replace the 4.5fr guide catheter with an unknown 7f guide catheter.The 10mm amplatzer vascular plug 2 was able to be loaded through the 7f guide catheter, but a thrombus adhered to the amplatzer vascular plug 2 preventing it from being able to advance to internal iliac artery.The decision was made to replace the 10mm amplatzer vascular plug 2 with a 12mm amplatzer vascular plug 2 to complete the procedure.There were no adverse patient effects reported.The patient was stable at the time of report.
 
Event or Problem Description
Subsequent to the previously filed report, additional information was received.It was reported that the 10mm amplatzer vascular plug 2 was able to advance through the non-abbott 4.5 fr guide catheter.However, there was difficulty positioning the plug because of the poor shape of the target vessel and it was unable to be partially recaptured.Therefore, the decision was made to remove the 4.5fr guide catheter and the 10mm amplatzer vascular plug 2 from the patient.A 7f non-abbott guide sheath was selected as a replacement for the 4.5 fr guide catheter, but when going to load the plug a thrombus was visually observed to have adhered to the plug.The patient was noted to have been administered heparin and had an activated clotting time of around 100 seconds.The patient was not taking any anti-coagulants prior to the procedure and no medication that could contribute to thrombus formation.The patient is not noted with having any hematologic disorders or systemic illness that could contribute to a hypercoagulability.A replacement 12mm amplatzer vascular plug 2 was successfully implanted using the 7f guide sheath.The patient remained hemodynamically stable throughout the procedure.There was no clinically significant delay in the procedure.The cause of thrombus formation is believed to be because he target vessel poor anatomy, so the device was not placed successfully, and the thrombus was formed during that time.
 
Additional Manufacturer Narrative
An event of thrombus adhering to an amplatzer vascular plug ii and thus preventing advancement of the device into the internal iliac artery was reported.The device was returned to abbott for investigation and met visual and dimensional specifications when analyzed under non-physiological conditions.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all defined manufacturing specifications.Based on the information received, the cause of the reported incident could not be conclusively determined but could have been related to the fact that no heparin was administered during the procedure.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.H6: medical device code 2920 (difficult to advance) was removed.

Brand Name
AMPLATZER VASCULAR PLUG II
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan lane north
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key15271683
Report Number2135147-2022-00858
Device Sequence Number5871618
Product Code KRD
UDI-Device Identifier00811806010380
UDI-Public00811806010380
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K071699
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9-AVP2-010
Device Catalogue Number9-AVP2-010
Device Lot Number8368971
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/16/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/27/2022
Supplement Date Received by Manufacturer11/17/2022
Initial Report FDA Received Date08/22/2022
Supplement Report FDA Received Date11/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/05/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
4.5FR PARENT GUIDE CATHETER; UNKNOWN 7F GUIDE CATHETER
Outcome Attributed to Adverse Event Other;
Patient Age81 YR
Patient SexMale
Patient Weight53 KG